Illinois, 2024

Damaging Winds in Illinois, April 16, 2024

April 16, 2024 · NWS LOT · 2 events in 2 counties and zones

A line of strong thunderstorms moved across northern Illinois on the evening of the 16th producing a couple of instances of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A line of strong thunderstorms moved across northern Illinois on the evening of the 16th producing a couple of instances of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 16, 5:36 PM CST, 2 hours 21 minutes earlier. Its key messages:

  • Severe thunderstorm threat late this afternoon and evening, greatest threat area west of I-39.
  • Windy this afternoon, and again Wednesday with peak gusts 40+ mph.
  • Next round of rain/showers on Thursday-Thursday evening.
  • Much cooler over the weekend with frost/freeze concerns, particularly on Saturday night.
Area forecast discussion, Apr 16, 5:36 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
636 PM CDT Tue Apr 16 2024

.KEY MESSAGES...

- Severe thunderstorm threat late this afternoon and evening,
  greatest threat area west of I-39.

- Windy this afternoon, and again Wednesday with peak gusts 40+
  mph.

- Next round of rain/showers on Thursday-Thursday evening.

- Much cooler over the weekend with frost/freeze concerns,
  particularly on Saturday night.

&&

.DISCUSSION...
Issued at 241 PM CDT Tue Apr 16 2024

Through Wednesday:

This afternoon, we find the surface low pressure centered over
eastern NE and its warm front extending eastward across the
heart of the CWA. A long line of showers and thunderstorms
extends from east-central IA down through eastern MO and is just
beginning to move across the Mississippi into portions of
western IL. This line will be the first feature to watch for
severe weather this evening. A second are of showers and storms
is located further the west from central IA through north-
central MO.

Precip with the first band will make it into our far west near
the I-39 corridor around mid-afternoon. The activity along the
first band is expected to gradually dampen on its way to our CWA
this afternoon as it outruns the better instability. In fact,
it looks like this line may already be outrunning the
instability quicker than guidance suggests. Regardless, severe
hail is the primary concern with the first band of convection
early on. If storms go surface-based along this line though, if
not sooner, the scope broadens to an all-hazards potential
including a noteworthy concern for a few to several tornadoes.
The tornado threat stems from an impressive low level shear
profile with as much as 40 kt of veering 0-1 km shear expected
this evening resulting in upwards of 300+ m2s-2 of 0-1 km SRH.

That aforementioned secondary band presents a second
opportunity for severe storms tonight for parts of the CWA. This
second push looks to move across the area between mid-evening
through the early overnight hours. This second round will have
more instability aloft to work with, as much as about 1,500
J/kg. This will keep the severe potential alive along this line
during the evening, though the tornado potential may be lower
with the lesser low level instability (e.g. increasing static
stability) and slightly veered surface winds behind the first
line.

While most of the overnight should be quiet, one last chance for
severe storms exists early tomorrow morning. The storm's cold
front will be working across the area through the morning and a
line of storms may attempt to go up ahead of the boundary.
There's still plenty of uncertainty on when precip will get
going ahead of the front and if it will even wait until later in
the morning when it's east of our area. However, the signal for
precip to develop over the CWA has been on a big upward trend
over the past day. If storm's do fire up, a brief tornado or two
will again be possible with the low level shear still cause for
concern, even if instability has come down quite a bit. We
could see storms develop as early as the predawn hours east of
I-39. Chances build with eastward extent with the seemingly best
potential for storms tomorrow morning being over northwest
Indiana.

Doom

Wednesday Night through Tuesday:

Quiet, precipitation free conditions will be short-lived as our
next rain producing system arrives Thursday morning. An
unseasonably deep/cold upper low over south central Canada will
tighten the baroclinic zone/thermal gradient across the region.
Modest large scale forcing but fairly robust progged low-mid
level frontogenetical circulation will likely bring an area of
rain/showers shifting eastward across the area through the
afternoon, evening, and early overnight period. Chance for any
embedded thunderstorms appears minimal and confined to south of
the Kankakee River. Highs on Thursday will be in the upper 50s
to 60s inland, and cooler near the lake.

Initial surge of dry and cold advection on Friday will result in
a partly cloudy, breezy and dry, seasonably cool day with highs
in the mid to upper 50s. There has been appreciable run to run
variance regarding the magnitude of the colder air mass aloft
arriving this weekend. In the most recent model cycle (00z
4/16), the pendulum swung back to colder, particularly in the
foreign (ECMWF and CMC) suites, which indicate 850 mb temps
plunging to near -10C Saturday morning.

If the colder solutions pan out, breezy CAA driven lows may
flirt with the freezing mark across parts of interior northern
Illinois Saturday morning, with mid 30s to around 40F elsewhere.
Saturday's highs are currently forecast to reach the lower to
mid 50s, but the colder side of the spectrum points toward
downside potential being 40s for many locales. High pressure
building overhead amidst forecast sub-freezing dew points
Saturday night looks synoptically favorable for elevated
frost/freeze concerns outside of Chicago if skies clear out
enough. Following Sunday's chilly start, afternoon temps should
recover some vs. Saturday but still likely below normal. Near
normal temps (lower to perhaps mid 60s highs) will then return
to start next work week, with the next precip. chances probably
holding off until just beyond the current day 7 (Monday).

Castro

&&

.AVIATION /00Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 636 PM CDT Tue Apr 16 2024

Forecast concerns include...

Thunderstorms this evening.
Chance of thunderstorms Wednesday morning.
Gusty southeast winds this evening.
Gusty west/southwest winds Wednesday.

Scattered thunderstorms are likely to continue to develop across
northern IL, roughly along a line from RFD/C09/PNT and move
across the terminals over the next few hours. Additional storms
crossing from eastern IA into western IL may also move across
the terminals later this evening, though likely in a weakening
phase. Given the uncertainty for thunder coverage, timing and
duration, opted to continue current tempo mention from 00z-04z
with vicinity through 06z. Refinement to this forecast may be
needed as trends emerge. The overnight hours are expected to be
generally dry and then there will be another chance for
thunderstorms Wednesday morning as a cold front moves across
the area. Its possible this activity may develop just east of
the terminals but prob mention seems on track for now. There may
also be some isolated showers Wednesday afternoon.

Southeast winds this evening, may gust as high as 30kts.
Directions are likely to turn more southerly this evening, but
confidence is low for specific wind directions, which may turn
back southeasterly overnight. Winds will shift to the southwest
behind the cold front Wednesday morning and more westerly
Wednesday afternoon with gusts into the lower 30kt range
possible.

Mvfr cigs will be possible with thunderstorms this evening and
then prevailing mvfr cigs are possible overnight into Wednesday
morning, but confidence is very low for prevailing mvfr cigs and
trends will need to be monitored. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory until 11 PM CDT Wednesday for the IL and
     IN nearshore waters.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Apr 16, 1:44 PM CST, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
244 PM CDT Tue Apr 16 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-171945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
244 PM CDT Tue Apr 16 2024 /344 PM EDT Tue Apr 16 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Limited Tornado Risk.
     Limited Hail Risk...up to quarter size.
     Limited Damaging Wind Risk...up to 60 mph.
  Limited Flooding Risk.

DISCUSSION...

Bands of showers and thunderstorms will move over the area this
afternoon and evening. A few storms may become severe with
damaging winds, damaging hail, and tornadoes. The highest severe
weather threat is focused along and west of Interstate 39.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

.Wednesday...
  Limited Severe Thunderstorm Risk in the morning east of
    Interstate 55.
.Thursday...
  Limited Thunderstorm Risk.
.Saturday into early Sunday...
  Elevated Frost Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 45 mph.

LMZ740>745-171945-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
244 PM CDT Tue Apr 16 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Significant Thunderstorm Risk...with an associated:
     Limited Hail Risk...up to 1 inch in diameter.
     Limited Thunderstorm Wind Gust Risk...up to 50 knots.
     Limited Waterspout Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Hazardous conditions for small craft are likely.
  Limited Severe Thunderstorm Risk in the morning.
Friday and Saturday...
  Hazardous conditions for small craft are likely.

Borchardt

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Apr 16, 5:01 PM CST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
601 PM CDT Tue Apr 16 2024

ILZ032-162315-
Livingston IL-
601 PM CDT Tue Apr 16 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LIVINGSTON COUNTY
THROUGH 615 PM CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fairbury, moving northeast at 60 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Saunemin around 610 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4076 8858 4076 8871 4099 8854 4087 8830
      4071 8858
TIME...MOT...LOC 2301Z 225DEG 53KT 4081 8858

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Izzi
Special weather statement, Apr 16, 5:16 PM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
616 PM CDT Tue Apr 16 2024

ILZ032-162330-
Livingston IL-
616 PM CDT Tue Apr 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LIVINGSTON COUNTY
THROUGH 630 PM CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm near
Saunemin, or 10 miles south of Dwight, moving northeast at 55 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of northeastern
Livingston County, including the following locations... Campus and
Emington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4085 8845 4090 8856 4110 8836 4099 8825
TIME...MOT...LOC 2316Z 222DEG 49KT 4094 8844

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Izzi
Special weather statement, Apr 16, 5:32 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
632 PM CDT Tue Apr 16 2024

ILZ021-023-107-162345-
Grundy IL-Southern Will IL-Kankakee IL-
632 PM CDT Tue Apr 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WILL...SOUTHEASTERN
GRUNDY AND WEST CENTRAL KANKAKEE COUNTIES THROUGH 645 PM CDT...

At 632 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gardner, or 8 miles northwest of Herscher, moving northeast at 55
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Lakewood Shores around 640 PM CDT.

Other locations impacted by this storm include Union Hill, Essex,
South Wilmington, Reddick, and East Brooklyn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4111 8825 4111 8833 4128 8819 4124 8809
      4118 8805 4103 8825
TIME...MOT...LOC 2332Z 221DEG 48KT 4111 8825

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Izzi

The radar

The Milwaukee radar (KMKX), 87 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Winnebago

When
April 16, 7:57 PM CST
Where
Winnebago County, 0.69 mi N of Durand
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.440, -89.330

Power lines were downed in Durand.

Thunderstorm Wind, Ogle

When
April 16, 8:02 PM CST
Where
Ogle County, 1.54 mi W of Byron
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
42.130, -89.280

A local partner shared photos and reports of damage to soffits and fencing in a neighborhood along Southfield Lane in Byron. A garage door was reportedly blown in, as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173088, 1173089.